Amiodarone-induced organizing pneumonia can occur even with low doses (200 mg daily) and may masquerade as community-acquired pneumonia unresponsive to antibiotics.
Consider amiodarone-induced organizing pneumonia in nonresolving pneumonia even at low doses; case report extends awareness but leaves open incidence and monitoring needs.
Amiodarone is a widely used antiarrhythmic with well-known adverse effects, being pulmonary toxicity one of the most serious, occurring even with low doses. Amiodarone-induced organizing pneumonia (AIOP) is an infrequent histopathological presentation but a few cases have been reported in the literature. A 78-year-old woman with atrial fibrillation doing amiodarone 200 mg once daily for two years was admitted to the Emergency Department with progressive dyspnea to rest, productive purulent cough, flulike symptoms and pleuritic chest pain. Blood tests revealed a hypoxemic respiratory failure and a systemic inflammatory response, and the chest radiography showed bilateral, multifocal pulmonary infiltrates. Microbiologic studies of urine, blood and sputum were sterile. The patient was initially treated for community acquired pneumonia, with clinical and radiological worsening despite multiple extended spectrum antibiotics. The complementary study excluded other etiologies, and a transthoracic pulmonary biopsy was performed, revealing histology consistent with organizative pneumonia. AIOP is typically presented as a community acquired pneumonia that does not respond to antibiotics. The diagnosis depends on a high clinical suspicion, and compatible clinical and radiological pattern. Although it is not the most frequent, the presented case enforces the assumption that toxicity is present even with lower doses such as 200 mg once daily for 2 years.
No takes yet. Share an insight, caveat, or question.
Vigário et al. (2016) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: